Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 224, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 7, 2003, 3:27 AM CDT for Greene County, Arkansas; Dunklin County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2003, 3:27 AM CDT (08:27 UTC)
- Expired
- May 7, 2003, 4:15 AM CDT
- In force
- 48 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Greene County, AR, Dunklin County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 11:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 8.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2657 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 17.8
The text
As transmitted, in the capitals the NWS used until 2016.
896 WUUS54 KMEG 070827 SVRMEM ARC055-MOC069-070915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 327 AM CDT WED MAY 7 2003 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENE COUNTY IN EASTERN ARKANSAS DUNKLIN COUNTY IN SOUTHEAST MISSOURI * UNTIL 415 AM CDT. * AT 322 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF PARAGOULD...MOVING NORTHEAST AT 25 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 415 AM CDT INCLUDE... CARDWELL... ARBYRD... SENATH... KENNETT... .A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY. .DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3608 9053 3597 9056 3604 8998 3633 8998
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:14 AM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 7, 2:14 AM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
214 AM CDT WED MAY 7 2003
.SYNOPSIS...SWERLY UPPER FLOW W/ JET IN PLACE OVER REGION. UPPER
TROF IN PLACE OVER W US AND STRONG HIGH OVER E GULF. MANY SHRTWVS
MOVING THRU THE REGION. STALLING SFC COLD FRONT SITUATED ALONG I-44
THEN TAILS WESTWARD ALONG RED RIVER VALLEY. CONVECTION DEVELOPED
SHORTLY AFTER MIDNIGHT OVER SE MO AND W TN IN ASSOCIATION W THE
FIRST OF TWO UPPER SHRTWVS ENCOUTERING A HIGHLY UNSTABLE/ HIGHLY
SHEARED ENVIRONMENT.
TODAYS FCST PROBLEMS DEAL W/ WHEN THE SVR WX THREAT END ACROSS THE
REGION. GFS IS VERY AGGRESSIVE IN FROPA ACROSS THE REGION VS THE
ETA. CONSIDERING THE STRENGTH OF E GULF HIGH...PREFER THE ETA SOLN.
WITH THAT...SFC FRNT STALLS ACROSS THE REGION THIS MORNING AND
EXTENDS WESTWRD ACROSS N ARK. ASSOCIATED SHRTWV (RESPONSIBLE FOR
CONVECTION OVER ARK) WILL MOVE THRU THE REGION THIS MORNING. EXPECT
CONVECTION TO CONTINUE TO DEVELOP ALONG OUTFLOW BOUNDARY SITUATED
FROM BOOTHEEL INTO SW ARK UNTIL UPPER SHRTWV MOVES THRU REGION. DUE
TO THE TRAINING INVOLVED AND CURRENT FLOODING...HAVE DECIDED TO
ISSUE FLASH FLOOD WATCH FOR ENTIRE CWA FOR THIS MORNING. CONCERNING
SVR POTENTIAL...GOOD INSTABILITY STILL IN PLACE W/ CAPES 1000-1500
J/KG...LIS AROUND -3 AND MID LEVEL LAPSE RATES OF AROUND 6-6.5. WIND
PROFILES BECOME MORE UNIDIRECTIONAL TOWARD 12Z BUT ARE STILL STRONG
ENUF TO SUPPORT BOWS W/ DAMAGING WINDS ACROSS THE REGION...PERHAPS
AN ISOLATED TOR. EXPECT SKIES TO CLEAR BY THIS AFTERNOON...W/ 850
WIND FIELDS BECOMING WNW. HOWEVER...RETURN FLOW ALREADY SETS UP THRU
W AR THIS AFTERNOON. CONVECTION ONCE AGAIN POSSIBLY DEVELOPING ALONG
FRONT ACROSS N ARK SPILLING INTO NORTHERN SECTIONS OF CWA BY LATE
AFT/EARLY EVENING. SVR POTENTIAL DOES EXIST AS MODERATE INSTABILITY
WILL ONCE AGAIN BE IN PLACE W/ FAVORABLE WIND FIELDS FOR DAMAGING
WINDS AND POSSIBLE TORNADOES.
TONIGHT...CONVECTION SHOULD DIMINISH THIS EVENING AS WARM FRONT
LIFTS N OF REGION. SKIES WILL BECOME PT CLDY. WILL MENTION LATE
THUNDER ACROSS W ZONES AS ANOTHER SHRTWV APPROACHES THE REGION BY
12Z.
THU...UPPER SHRTWV MOVES OVER REGION. MAIN SFC FEATURES LOOK TO BE
NORTH OF THE REGION...SO WILL KEEP ONLY LOW POPS IN THE NORTH AND
DRY SOUTH. LOOKS LIKE ANOTHER SHRWV APPROACHES LATE THU NITE...SO
WILL MENTION POPS ACROSS W ZONES LATE.
.MEG...FLASH FLOOD WATCH FOR ENTIRE CWA UNTIL 17Z.
TOR WATCH FOR ARK/MO BOOTHEEL UNTIL 10Z.
TOR WATCH FOR W TN AND N MS UNTIL 11Z.
VALLEHazardous weather outlook, May 7, 12:00 AM CDT, 3 hours 27 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-081000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1200 AM CDT WED MAY 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE TONIGHT. THE NORTHERN HALF OF THE MID SOUTH APPEARS TO HAVE THE BEST CHANCE FOR SEVERE WEATHER. THE STATIONARY FRONT LOCATED ACROSS THE MID SOUTH WILL BEGIN TO MOVE BACK TO THE NORTH AS A WARM FRONT BY EARLY THURSDAY MORNING. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE LATE TONIGHT. DUE TO THE HEAVY RAINFALL FROM THE PAST FEW DAYS...FLOODING IS A DISTINCT POSSIBILITY AS WELL. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK FOR SEVERE WEATHER ON THURSDAY AS THE WARM FRONT CONTINUES TO MOVE NORTH THROUGH THE NORTHERN HALF OF MID SOUTH. EXPECT THE BEST CHANCE FOR SEVERE WEATHER ACROSS THE NORTHERN HALF OF THE MID SOUTH THURSDAY MORNING. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES ARE ONCE AGAIN POSSIBLE. AFTER THURSDAY...THE NEXT SIGNIFICANT CHANCE FOR SEVERE WEATHER WILL BE SATURDAY NIGHT INTO SUNDAY WHEN A POTENT COLD FRONT WILL ARRIVE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE TONIGHT INTO THURSDAY MORNING. SPOTTER ACTIVATION MAY ALSO BE NEEDED SATURDAY NIGHT INTO SUNDAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG. SJM
In the hours before
Special weather statement, May 6, 9:49 PM CDT, 5 hours 38 minutes before
MSZ017-070330- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 949 PM CDT TUE MAY 6 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...ITAWAMBA COUNTY. A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 19 MILES WEST OF MANTACHIE AT 949 PM CDT...MOVING EAST AT 25 MPH. PEOPLE IN ITAWAMBA COUNTY...INCLUDING THE CITY OF FULTON...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 6, 10:35 PM CDT, 4 hours 52 minutes before
MSZ006-070415- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 1035 PM CDT TUE MAY 6 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...SOUTHERN TISHOMINGO COUNTY. A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 23 MILES SOUTHWEST OF BELMONT AT 1035 PM CDT...MOVING NORTHEAST AT 25 MPH. PEOPLE IN SOUTHERN TISHOMINGO COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 7, 1:06 AM CDT, 2 hours 21 minutes before
TNZ052-070645- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 106 AM CDT WED MAY 7 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MADISON COUNTY. A THUNDERSTORM PRODUCING A TORNADO WAS LOCATED 15 MILES WEST OF MERCER AT 106 AM CDT...MOVING NORTHEAST AT 40 MPH. PEOPLE IN MADISON COUNTY...INCLUDING THE CITY OF JACKSON...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 7, 1:15 AM CDT, 2 hours 12 minutes before
TNZ052-070645- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 115 AM CDT WED MAY 7 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MADISON COUNTY. THE THUNDERSTORM APPROACHING MADISON COUNTY FROM THE SOUTHWEST THAT PRODUCED A TORNADO EARLIER OVER SOUTHERN HAYWOOD COUNTY HAS WEAKEND. HOWEVER...A TORNADO WATCH CONTINUE IN EFFECT FOR MADISON COUNTY UNTIL 6 AM CDT.
Local storm report, May 7, 3:23 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
323 AM CDT WED MAY 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM TULA MS 0.75 INCH HAIL
05/06/03 LAFAYETTE REPORTED BY SPOTTER.
0855 PM RANDOLPH MS 0.75 INCH HAIL
05/06/03 PONTOTOC REPORTED BY PONTOTOC
COUNTY SHERIFFS OFFICE.
0904 PM 1W PONTOTOC MS 0.75 INCH HAIL
05/06/03 PONTOTOC REPORTED BY SPOTTER.
0959 PM TUPELO MS 0.88 INCH HAIL
05/06/03 LEE(MS) REPORTED BY SPOTTER.
1030 PM PRATTS FRIENDSHIP MS TORNADO
05/06/03 LEE(MS) A SHED WAS DESTROYED.
1035 PM PRATTS FRIENDSHIP MS 1.75 INCH HAIL
05/06/03 LEE(MS) REPORTED BY HAM RADIO
OPERATOR.
1055 PM MANTACHIE MS TORNADO
05/06/03 ITAWAMBA *** 2 INJ ***
BETWEEN 4 AND 6 TRAILERS
DESTROYED. ONE HOUSE
HEAVILY DAMAGED.
1100 PM GOLDEN MS WIND DAMAGE
05/06/03 TISHOMINGO SEVERAL HOUSES HAD ROOF
DAMAGE.
1110 PM 5N MICHIE TN 0.75 INCH HAIL
05/06/03 MCNAIRY REPORTED BY SPOTTER.
1115 PM BELMONT MS WIND DAMAGE
05/06/03 TISHOMINGO TREES AND POWER LINES
WERE DOWN.
1125 PM GREENWAY AR WIND DAMAGE
05/06/03 CLAY SOME TREES WERE KNOCKED
DOWN.
1125 PM RECTOR AR TORNADO
05/06/03 CLAY TREES WERE KNOCKED DOWN.
A SHED WAS DESTROYED.
1131 PM HOLCOMB MO 0.88 INCH HAIL
05/06/03 DUNKLIN REPORTED BY SPOTTER.
1150 PM TIPTONVILLE TN TORNADO
05/06/03 LAKE
1200 AM ATOKA TN TORNADO
05/07/03 TIPTON TREES WERE KNOCKED DOWN.
1210 AM TN 1.00 INCH HAIL
05/07/03 HARDIN
1215 AM BRIGHTON TN 2.00 INCH HAIL
05/07/03 TIPTON REPORTED BY SPOTTER.
1240 AM STANTON TN TORNADO
05/07/03 HAYWOOD SOME POWER LINES WERE
BLOWN DOWN.
1241 AM COVINGTON TN 0.75 INCH HAIL
05/07/03 TIPTON
0109 AM JONESBORO AR 0.75 INCH HAIL
05/07/03 CRAIGHEAD
0120 AM MONETTE AR WIND DAMAGE
05/07/03 CRAIGHEAD TREES DOWN. REPORTED BY
SPOTTER.
0140 AM CARDWELL MO 70 MPH WIND GUST
05/07/03 DUNKLIN
0150 AM HORNERSVILLE MO FLOODING
05/07/03 DUNKLIN STREET FLOODING. REPORTED
BY DUNKLIN COUNTY
SHERIFFS OFFICE.
0210 AM LEACHVILLE AR FLOODING
05/07/03 MISSISSIPPI SEVERAL STORES WERE
FLOODED.The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 11:17 PM CDT | Tornado Warning | MEG | Clay | 43 min |
| May 6, 11:20 PM CDT | Severe Thunderstorm Warning | MEG | Greene | 25 min |
| May 6, 11:31 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden | 29 min |
| May 6, 11:47 PM CDT | Severe Thunderstorm Warning | MEG | Cross | 28 min |
| May 6, 11:55 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden | 50 min |
| May 7, 12:09 AM CDT | Severe Thunderstorm Warning | MEG | Lawrence | 51 min |
| May 7, 12:37 AM CDT | Severe Thunderstorm Warning | MEG | Poinsett | 38 min |
| May 7, 12:43 AM CDT | Severe Thunderstorm Warning | MEG | Poinsett | 47 min |
| May 7, 12:55 AM CDT | Severe Thunderstorm Warning | MEG | Craighead, Mississippi | 50 min |
| May 7, 1:48 AM CDT | Severe Thunderstorm Warning | MEG | Craighead, Mississippi | 42 min |
| May 7, 1:55 AM CDT | Flash Flood Warning | MEG | Craighead, Mississippi | 2 hr |
| May 7, 4:20 AM CDT | Severe Thunderstorm Warning | MEG | Crittenden | 40 min |
| May 7, 4:26 AM CDT | Flash Flood Warning | MEG | Mississippi | 2 hr |
| May 7, 4:39 AM CDT | Severe Thunderstorm Warning | MEG | Lawrence, Randolph | 51 min |
| May 7, 1:33 AM CDT | Severe Thunderstorm Warning | MEG | Dunklin | 42 min |
| May 7, 1:45 AM CDT | Severe Thunderstorm Warning | MEG | Pemiscot | 45 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2003Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.